Tuesday, April 11, 2017

Poly want a pharmacy?

You know what "polypharmacy" is? When someone is taking too darn many prescription medicines.

An increasing number of Americans--centering on the elderly--are taking too many drugs and supplements they do not need. Those medicines, in turn, interact with other medicines in the person's system and cause even more problems than the original conditions.

Many prescription drugs, these days, actually interact with the body in powerful ways and taking a lot at once can be dangerous.

Austin Frakt wrote about this in the New York Times, Apr 10, 2017.

About one-third of "adverse event" hospitalizations include drug-related harm, leading to longer hospital stays, greater expense, and worse health for the patient.

 That amounts to 400,000 preventable events each year ((Institute of Medicine).

Not every adverse drug event means a patient has been given an unnecessary or harmful drug. However, 2/3s of Medicare patients have two or more chronic conditions and almost half take five or more prescribed medications.

At least one in five older patients are on an inappropriate medications--one they can do without or one that can be changed to a safer drug.

A study of over 200,000 older veterans with diabetes found that over half were candidates for dropping a blood pressure or sugar medication.

Researchers have also found a correlation between number of meds a person takes and the risk of an adverse event, such as a fall.

Too, there are many studies on the effects of prescription drugs, but few on the effects of not taking them,

Still, many doctors believe the benefits outweigh the risks and go on loading up patients with drugs. Or patients get prescriptions from various specialists and no one surveys the whole picture.

Researcher say patients need to ask their doctors: "Are there any medications I am on that I don't need anymore--or that I could try doing without?"

But do ask the doctor--don't do it on my say-so.

I only take three--all for high blood pressure--and those make me so nauseated, I have developed a routine of taking them half a pill at a time.


No comments: